Alert archive / Arkansas / Wind Advisories in 2018

Wind Advisory 6, NWS Memphis, TN

March 27, 20184 states

NWS Memphis, TN issued this wind advisory at Mar 27, 2018, 2:40 AM CDT for 4 states. It took effect at Mar 27, 2018, 7:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2018, 2:40 AM CDT (07:40 UTC)
In effect from
Mar 27, 2018, 7:00 AM CDT
Expired
Mar 27, 2018, 5:00 PM CDT
In force
10 hr
Issued by
NWS Memphis, TN
All 27 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, Randolph County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Coahoma County, MS, DeSoto County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tunica County, MS, Dyer County, TN, Lake County, TN, Lauderdale County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 34 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 7.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

272 
WWUS74 KMEG 270740
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
240 AM CDT Tue Mar 27 2018

...Strong South winds across Western Portions of the Midsouth
Today...

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-
007-008-010>012-020-TNZ001-002-019-048-049-088-272200-
/O.NEW.KMEG.WI.Y.0006.180327T1200Z-180327T2200Z/
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-
DeSoto-Tunica-Tate-Coahoma-Quitman-Panola-Tallahatchie-Lake-Obion-
Dyer-Lauderdale-Tipton-Shelby-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, 
Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena,
Kennett, Caruthersville, Southaven, Olive Branch, Tunica, 
Senatobia, Clarksdale, Marks, Batesville, Charleston, 
Tiptonville, Union City, Dyersburg, Ripley TN, Covington, 
Bartlett, Germantown, Collierville, Memphis, and Millington
240 AM CDT Tue Mar 27 2018

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 5 PM CDT
THIS AFTERNOON...

The National Weather Service in Memphis has issued a Wind
Advisory, which is in effect from 7 AM this morning to 5 PM CDT
this afternoon. 

* WINDS...south at 20 to 30 mph...with gusts up to 40 mph.

* TIMING...from 7 am DST this morning to 5 pm DST this afternoon.
  
* IMPACTS...Light unsecured outdoor items will be vulnerable to
  the wind. In addition travelers on east to west roadways will
  find driving difficult at times...especially high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 25 mph or greater
are expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

JAB
3 follow-up statements
744 
WWUS74 KMEG 271104
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
604 AM CDT Tue Mar 27 2018

...Strong South winds across Western Portions of the Midsouth
Today...

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-
007-008-010>012-020-TNZ001-002-019-048-049-088-272200-
/O.CON.KMEG.WI.Y.0006.180327T1200Z-180327T2200Z/
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-
DeSoto-Tunica-Tate-Coahoma-Quitman-Panola-Tallahatchie-Lake-Obion-
Dyer-Lauderdale-Tipton-Shelby-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, 
Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena,
Kennett, Caruthersville, Southaven, Olive Branch, Tunica, 
Senatobia, Clarksdale, Marks, Batesville, Charleston, 
Tiptonville, Union City, Dyersburg, Ripley TN, Covington, 
Bartlett, Germantown, Collierville, Memphis, and Millington
604 AM CDT Tue Mar 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

* WINDS...south at 20 to 30 mph...with gusts up to 40 mph.

* TIMING...from 7 am CDT this morning to 5 pm CDT this afternoon.

* IMPACTS...Light unsecured outdoor items will be vulnerable to 
  the wind. In addition travelers on east to west roadways will 
  find driving difficult at times...especially high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 25 mph or greater
are expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

JAB
626 
WWUS74 KMEG 272027
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
327 PM CDT Tue Mar 27 2018

...Strong Winds Continue Across the Mid-South Today...

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-
007-008-010>012-020-TNZ001-002-019-048-049-088-272200-
/O.CON.KMEG.WI.Y.0006.000000T0000Z-180327T2200Z/
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-
DeSoto-Tunica-Tate-Coahoma-Quitman-Panola-Tallahatchie-Lake-Obion-
Dyer-Lauderdale-Tipton-Shelby-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, 
Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena,
Kennett, Caruthersville, Southaven, Olive Branch, Tunica, 
Senatobia, Clarksdale, Marks, Batesville, Charleston, 
Tiptonville, Union City, Dyersburg, Ripley TN, Covington, 
Bartlett, Germantown, Collierville, Memphis, and Millington
327 PM CDT Tue Mar 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

* WINDS...South at 20 to 30 mph, with gusts up to 40 mph.

* TIMING...Through 5 pm CDT.

* IMPACTS...Light, unsecured outdoor items will be vulnerable to
  the wind. In addition, travelers on east-west roadways will find
  driving difficult at times, especially high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 25 mph or greater
are expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
674 
WWUS74 KMEG 272150 AAA
NPWMEG

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Memphis TN
450 PM CDT Tue Mar 27 2018

...Wind Advisory Will Expire at 5 PM CDT...

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-
007-008-010>012-020-TNZ001-002-019-048-049-088-272300-
/O.EXP.KMEG.WI.Y.0006.000000T0000Z-180327T2200Z/
Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi-
Cross-Crittenden-St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-
DeSoto-Tunica-Tate-Coahoma-Quitman-Panola-Tallahatchie-Lake-Obion-
Dyer-Lauderdale-Tipton-Shelby-
Including the cities of Pocahontas, Piggott, Corning, 
Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, 
Wynne, West Memphis, Forrest City, Marianna, Helena, West Helena,
Kennett, Caruthersville, Southaven, Olive Branch, Tunica, 
Senatobia, Clarksdale, Marks, Batesville, Charleston, 
Tiptonville, Union City, Dyersburg, Ripley TN, Covington, 
Bartlett, Germantown, Collierville, Memphis, and Millington
450 PM CDT Tue Mar 27 2018

...WIND ADVISORY WILL EXPIRE AT 5 PM CDT THIS AFTERNOON...

Although breezy conditions will continue through early evening,
wind speeds will prevail below Wind Advisory criteria. Therefore,
the Wind Advisory will be allowed to expire at 5 PM CDT.

$$

PWB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Mar 26, 11:56 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 26, 11:56 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1156 PM CDT Mon Mar 26 2018

.UPDATE...

Updated to include 06Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 913 PM CDT Mon Mar 26 2018/

UPDATE...
Cloudy skies prevailed across the Midsouth at midevening. LZK,
OHX and JAN 00Z soundings showed the lower atmosphere capped with
respect to deep convection. KNQA showed little to no returns.

Latest short range guidance from the HRRR and RAP depict
strengthening low level warm advection along with isolated showers
along and west of the MS River toward morning.

Most recent forecast update included scaled-back rain chances
through the early overnight, along with minor updates for hourly
temperatures.

PWB

&&

.PREV DISCUSSION... /issued 349 PM CDT Mon Mar 26 2018/

DISCUSSION...
A deep trough continues to spin over the southwest CONUS with a
downstream ridge extending from the Gulf of Mexico into western
New England. A well-defined warm conveyer belt extends from
northern Mexico into the Great Lakes, representing an area of
precipitable water of 1+ inches. A cold front stretches from a
surface low near Kansas City southwest into northwest OK and the
TX Panhandle. An attendant warm front has lifted north across the
area with gusty south to southeast winds highlighting the warm
sector environment across the Mid-South. A few warm advection
showers are possible tonight, mainly along and west of the
Mississippi River, but most of the area will remain dry. South
winds will remain gusty overnight in response to an intensifying
low-level jet. This will help keep temperatures rather mild with
overnight lows generally in the mid 50s to near 60 degrees.

Showers are possible again on Tuesday, mainly in the northern and
western areas of the CWA. Rainfall will generally be light, but
heavier precipitation will be possible across portions of
northeast AR late in the day, mainly north and west of Jonesboro.
South winds will be gusty throughout the day tomorrow, with
sustained winds of 15-25 mph. Wind speeds may approach Wind
Advisory criteria tomorrow afternoon, especially across portions
of the Mississippi Delta.

The heavy rainfall potential will shift south and east across the
Mid-South late Tuesday night into Wednesday as the aforementioned
cold front sags slowly south through the CWA. We'll also see a
boost in instability across the Mid-South, resulting in a chance
of thunderstorms embedded within the widespread showers. PWATs
are progged to surge in excess of 1.5" across the area by 12z
Wednesday, which is 2-3 standard deviations above climatology,
pretty much near maximum observed values for this time of the
year.

Given the slow-moving cold front and extremely moist environment,
heavy rainfall will be a primary concern. This front looks to slow
down or stall a bit on Wednesday as the boundary becomes parallel
to the deep-layer flow, putting the greatest risk for flooding
across the southern half of the CWA. Decided to hold off on
issuing a Flash Flood Watch at this time, but the next shift may
need to consider this option. In addition, a few strong storms are
possible given the combination of instability and shear. However,
the amount of instability that is realized may be limited given
the lack of insolation and muted surface temperatures.

Rain chances continue on Thursday as the main trough approaches
from the west, but drier air will be moving into the Mid-South as
the front surges south and east of the area. There remains some
uncertainty timing the end of the precipitation. Several models
indicate some energy hanging back through Friday, prolonging rain
chances. The operational GFS clears out the Mid-South by Friday
morning, but several members of the GEFS do suggest light precip.
Thus, low PoPs were continued through Friday to account for this
lack of confidence in any one solution.

The flow aloft becomes quasi-zonal over the weekend. A trough does
begin to dig over the western CONUS but doesn't really begin to
amplify the pattern until late in the weekend as a northern stream
trough swings across the Northern Rockies. This should provide
another shot of light rain Sunday into Monday. Temperatures
during the late week and weekend period look seasonal with highs
in the 60s and lows primarily in the 40s.

Johnson

&&

.AVIATION...
/06z TAFs/

MVFR conds will prevail through much of the TAF period with IFR
developing towards the end. The low level jet is expected to
remain strong overnight and keep compression issues at all sites,
due to non convective low level wind shear. A few showers are
possible overnight near JBR, but all other sites should remain
dry.

Sustained winds will remain from the south 15-20 kts with gusts
to 25 kts through the overnight hours, increasing to 17-22 kts
with gusts to 35 kt during the day tomorrow.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 26, 3:51 PM CDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
351 PM CDT Mon Mar 26 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
351 PM CDT Mon Mar 26 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Wind Advisory may be needed across the Mississippi Delta
Tuesday.

Heavy rainfall is likely across the Mid-South Tuesday night
through Thursday. Rainfall amounts of 2 to 5 inches, with locally
higher amounts, are expected. River flooding and localized flash
flooding is possible, especially south of Interstate 40.

A few strong storms are possible across north Mississippi
Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:32 AM CDTRiver Flood AdvisoryMEGDyer, Lake, Lauderdale4 days
Mar 27, 11:37 AM CDTRiver Flood AdvisoryMEGLauderdale, Tipton5 days
Mar 27, 3:23 PM CDTFlood WatchMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more46 hr
Mar 27, 9:54 AM CDTRiver Flood WarningMEGTate, Tunica5 days
Mar 27, 9:54 AM CDTRiver Flood WarningMEGQuitman3 days
Mar 27, 9:57 AM CDTRiver Flood WarningMEGQuitman48 hr
Mar 27, 9:57 AM CDTRiver Flood WarningMEGTallahatchie4 days
Mar 27, 9:57 AM CDTRiver Flood WarningMEGTallahatchie3 days
Mar 27, 9:57 AM CDTRiver Flood WarningMEGLafayette, Marshall, Union3 days
Mar 27, 10:01 AM CDTRiver Flood WarningMEGMonroe4 days
Mar 27, 10:01 AM CDTRiver Flood WarningMEGMonroe4 days

Nearby

Wind Advisories in Arkansas, 2018Wind Advisories in Mississippi, 2018Wind Advisories in Tennessee, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.